Illinois, 2008Flash Flooding and Damaging Winds in Illinois, July 12, 2008
July 12, 2008 · NWS ILX · 4 events in 3 counties and zones
Thunderstorms developed ahead of a strong cold front in east central and southeast Illinois during the late afternoon and early evening. Isolated wind damage and heavy rain with flash flooding accompanied the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of a strong cold front in east central and southeast Illinois during the late afternoon and early evening. Isolated wind damage and heavy rain with flash flooding accompanied the front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 12, 5:19 PM CST, 1 minute earlier.
Area forecast discussion, Jul 12, 5:19 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
619 PM CDT SAT JUL 12 2008
.DISCUSSION...
ISSUED 145 PM CDT SAT JUL 12 2008
THE 18Z SFC MAP INDICATES A COLD FRONT STRETCHING FROM JUST EAST
OF PEORIA SOUTHWEST TO NEAR JACKSONVILLE. THE OUTFLOW BOUNDARY
PRODUCED FROM THIS MRNGS CONVECTION HAS MADE IT TO JUST SOUTH OF
OUR FCST AREA AND THAT FEATURE STRETCHES BACK NW INTO EAST CNTRL
MO. WDLY SCATTERED CONVECTION WAS BEGINNING TO DEVELOP AHEAD OF
THE COLD FRONT WITH A CLUSTER OF STRONGER STORMS WEST OF ST LOUIS.
LARGER AREA OF SHOWERS AND SCATTERED THUNDERSTORMS...ASSOCIATED
WITH EXIT REGION OF JET STREAK ACRS THE NRN PLAINS WAS TRACKING
EWD ACRS THE MISSISSIPPI RIVER...JUST BEHIND THE COLD FRONT.
MAIN FORECAST CONCERNS WL BE WITH CONVECTION COVERAGE AND
PLACEMENT EARLY THIS EVENING...ALONG WITH THE THREAT FOR ISOLD
SEVERE WEATHER ACRS SE HALF AHEAD OF THE COLD FRONT. MODELS WERE
HANDLING THE MOVEMENT OF THE FRONT ACRS THE FORECAST AREA ABOUT
THE SAME AS WELL AS WITH THE PACIFIC HIGH PRESSURE SYSTEM SETTLING
IN FOR SUNDAY THROUGH WEDNESDAY. WL TEND TO SIDE WITH THE NAM-WRF
IN THE SHORT TERM...AND WITH THE ECMWF SOLUTION WHICH CONTINUES
TO SHOW MORE CONSISTENCY WITH THE LATE WEEK FRONT AND RAIN CHANCES.
SHORT TERM...TONIGHT THROUGH TUESDAY
THE COLD FRONT WL CONTINUE TO SHIFT EAST AND SOUTH ACRS THE FCST
AREA THIS EVENING WITH CONVECTION CHANCES THE HIGHEST ACRS THE
SOUTH AND EAST AHEAD OF THE FRONT. RATHER WEAK 0-6KM BULK SHEAR
DEPICTED ON MODEL DATA THRU LATE TODAY...HOWEVER MIXED LAYER CAPES
IN THE 2500-3000 CAPES WERE INDICATED ACRS OUR SOUTH AND SOUTHEAST
COUNTIES FOR A BRIEF TIME LATE THIS AFTN. WIND PROFILES WERE MOSTLY
UNIDIRECTIONAL THIS AFTN SUGGESTING MORE MULTICELLULAR CONVECTION
WITH ISOLD WIND DAMAGE AND PSBLY SOME HAIL...ALTHOUGH FREEZING
LEVELS WERE AT OR ABOVE 14000 FEET. BASED ON THE PROGRESSIVE
NATURE OF THE FRONT THIS EVENING...HAVE DECIDED NOT TO ISSUE ANY
FLASH FLOOD HEADLINES AS IT APPEARS THE BETTER SUPPORT WILL BE
ACRS OUR EAST AND SOUTHEAST...WHERE THEY MISSED OUT ON LAST NIGHTS
DOWNPOURS.
RAIN CHANCES WILL LINGER ACRS THE SOUTHEAST SUNDAY MRNG BEFORE
HIGH PRESSURE BUILDS EWD ACRS THE ENTIRE FCST AREA BRINGING COOLER
AND MUCH LESS HUMIDITY TO CNTRL AND SOUTHEAST IL THROUGH THE FIRST
HALF OF THE NEW WORK WEEK. MODELS INDICATE THE HIGH WL SHIFT ONLY
SLOWLY EAST ACRS THE MIDWEST INTO OHIO BY WEDNESDAY WITH THE RIDGE
AXIS EXTENDING WELL WEST THRU IL AND MO. THIS SHOULD BRING PLEASANT
WEATHER TO THE FORECAST AREA WITH DAYTIME HIGHS IN THE MID 80S ON
MONDAY...AND WARMING TO THE UPPER 80S TO AROUND 90 BY TUESDAY
AFTERNOON. OVERNIGHT LOWS SHOULD RANGE FROM THE UPPER 50S TO
LOWER 60S.
LONG TERM...WEDNESDAY THROUGH SATURDAY
UPPER FLOW FORECAST TO DEAMPLIFY ACRS THE LOWER 48 DURING THIS PERIOD
WITH FLAT RIDGING EXTENDING FROM THE ROCKIES ALL THE WAY TO THE
EAST COAST. NEXT SHORTWAVE OF INTEREST FOR US WL BE TRACKING ACRS
SRN CANADA LATER ON THURSDAY INTO FRIDAY WHICH SHOULD HELP TO DRAG
A COLD FRONT ACRS THE MIDWEST...ESP LATER ON FRIDAY INTO EARLY
SATURDAY. WL USE THE TIMING OF THE 00Z AND CURRENT ECMWF WHICH HPC
HAS TRENDED TWDS...WITH THE LATEST GFS SLOWING DOWN THE FRONTAL
BNDRY INTO THE REGION AS WELL ON ITS LATEST RUN. WL CONTINUE TO CARRY
MENTIONABLE POPS FRIDAY AND FRIDAY NIGHT WITH SLIGHT CHANCE WORDING
CARRYING OVER INTO SATURDAY TO COVER THE POSSIBILITY OF THE FRONT
SLOWING DOWN OR EVEN STALLING OUT CLOSE TO OUR AREA NEXT WEEKEND.
BASED ON THE MEDIUM RANGE MODEL SOLUTINS WITH THE POSITION OF THE
UPPER LEVEL RIDGE ACRS THE CNTRL U.S...OUR TEMPERATURES DURING
THIS PERIOD SHOULD AVERAGE ABOVE NORMAL.
&&
.AVIATION...
ISSUED 619 PM CDT SAT JUL 12 2008
COLD FRONT AND ACCOMPANYING THUNDERSTORMS CONTINUES TO PUSH
EASTWARD TOWARD THE INDIANA BORDER EARLY THIS EVENING. STORMS HAVE
CLEARED ALL THE TAF SITES...WITH ONLY A FEW LINGERING SHOWERS
AFFECTING KCMI AND KDEC. ONCE THE RAIN COMES TO AN END...CEILINGS
RISE CONSIDERABLY...WITH A MID-LEVEL CLOUD DECK AT AROUND 10000FT
NOTED ACROSS WEST CENTRAL ILLINOIS BACK INTO IOWA. BASED ON
SATELLITE TRENDS AND 18Z MODEL RH PROFILES...WILL CLEAR SKIES FROM
WEST TO EAST ACROSS THE AREA BETWEEN 04Z AND 07Z. AFTER THAT...MOSTLY
CLEAR SKIES WITH W/NW WINDS OF BETWEEN 5 AND 15KT WILL PREVAIL
DURING THE DAY SATURDAY.
BARNES
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 12, 2:00 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT SAT JUL 12 2008
ILZ027>031-036-037-040-041-047-131100-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
300 PM CDT SAT JUL 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN APPROACHING STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS
INTO THE REGION BY LATE FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ038-042>046-048>057-061>063-066>068-071>073-131100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
300 PM CDT SAT JUL 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP ALONG AN APPROACHING COLD FRONT THIS
AFTERNOON ALONG THE I-55 CORRIDOR...THEN TRACK EASTWARD INTO
EAST-CENTRAL AND SOUTHEAST ILLINOIS LATE THIS AFTERNOON INTO THE
EVENING. SOME OF THE STORMS COULD BECOME SEVERE...WITH FREQUENT
LIGHTNING...DAMAGING WIND GUSTS...AND SMALL HAIL. IN ADDITION...TORRENTIAL
RAINFALL WILL BE LIKELY WITH THE STORMS...ENHANCING THE THREAT FOR
LOCALIZED FLASH FLOODING. THE SEVERE WEATHER THREAT WILL COME TO
AN END SHORTLY BEFORE MIDNIGHT...AS THE STORMS PUSH EASTWARD INTO
INDIANA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN APPROACHING STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS
INTO THE REGION BY LATE FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...MAINLY
BETWEEN 3 PM AND 10 PM.
BARNES
In the hours before
Local storm report, Jul 12, 2:57 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
357 PM CDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM FLOOD 1 E LINCOLN 40.15N 89.35W
07/12/2008 LOGAN IL NWS EMPLOYEE
A FEW INCHES OF WATER FLOWING OVER DRIVEWAY ACROSS STATE
HIGHWAY 10 FROM THE NWS OFFICE
0354 PM FLOOD 2 NE LINCOLN 40.17N 89.34W
07/12/2008 LOGAN IL NWS EMPLOYEE
A FEW INCHES OF WATER FLOWING ACROSS 1400 N A QUARTER
MILE NORTH OF AIRPORT ROAD...AND ACROSS 1400 N NEAR STATE
HIGHWAY 10
&&
KELLYThunderstorm Wind, Jasper
- When
- July 12, 5:20 PM CST to 5:21 PM CST
- Where
- Jasper County, 2.25 mi WNW of Hidalgo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.160, -88.190
A power line was blown down near Hidalgo.
Thunderstorm Wind, Jasper
- When
- July 12, 5:35 PM CST to 5:36 PM CST
- Where
- Jasper County, Newton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 38.980, -88.170
Numerous tree limbs and a power pole were blown down in Newton.
Flash Flood, Cumberland
- When
- July 12, 5:36 PM CST to 10:36 PM CST
- Where
- Cumberland County, 1.07 mi W of Neoga to 0.53 mi SSW of Neoga
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.320, -88.470
Water was flowing over a large part of U.S. Route 45 south of Neoga.
Flash Flood, Shelby
- When
- July 12, 5:54 PM CST to 10:54 PM CST
- Where
- Shelby County, 1.07 mi E of Stewardson to 1.27 mi SSW of Trowbridge
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.270, -88.610
High water was reported over Centerline Road, about 3 miles southwest of Neoga.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, July 12 to 16, 20083 deaths · 4 events
- Flash Flooding in Arizona, July 12, 20082 deaths · 3 injured · $625,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 12 to 13, 20081 death · $47,000 · 52 kt wind · 12 events
- Heat in Pennsylvania, July 12, 20081 death · 1 event
- Flash Flooding in California, July 12 to 15, 2008$1.7 million · 6 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 20081 injured · $225,000 · 65 kt wind · 11 events
- Flash Flooding and Lightning Strike in Illinois, July 12, 20082 injured · $145,000 · 8 events
- Flash Flooding in New Mexico, July 12 to 13, 2008$405,000 · 2 events
- Damaging Wind in Georgia, July 12, 20085 injured · $50,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Illinois, July 12, 2008$165,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Oklahoma, July 12, 2008$90,000 · 1 in hail · 12 events
- Flooding in Indiana, July 12 to 17, 2008$88,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127645, 127648, 127653, 127655.